MAUDE Adverse Event Report: PFIZER, INC. (DEVICE) GELFOAM; SPONGE, STERILE; CLASS III

PFIZER, INC. (DEVICE) GELFOAM; SPONGE, STERILE; CLASS III
Health Effect - Clinical Code No Code Available (3191)
Type of Reportable Event Serious Injury
Event or Problem Description
Event verbatim [preferred term] gas bubbles within an "splenic" infarct after embolization [infarction] , indication of proximal embolization [product use issue] ,.Case narrative:this is a literature report from j vasc interv radiol, 2001, vol 12, pgs 209-214, entitled "ct findings after embolization for blunt splenic trauma".Full publication has been requested.This reporter reported 6 reports; this is the 3 of 6 reports.A patient of unspecified age, ethnicity and gender started to receive absorbable gelatin (gelfoam), intravascular, from an unspecified date, at an unspecified dose, for proximal embolization after blunt splenic injury and unspecified microcoils, intravascular, from an unspecified date, at an unspecified dose for sub-selective coil embolization after blunt splenic injury.Medical history and concomitant medications were not reported.The patient had undergone sub-selective coil embolization followed by proximal embolization with absorbable gelatin and coils and experienced gas bubbles within an infarct after the embolization.The action taken with absorbable gelatin and the microcoils and the outcome of the event was unknown.(b)(4) is the marketing authorization holder of absorbable gelatin in the reporter's country.This may be a duplicate report if another marketing authorization holder of absorbable gelatin has submitted the same report to the regulatory authorities., comment: based on the available information, infarct in spleen, accompanied by gas bubbles, is assessed as possibly related to the suspect product, absorbable gelatin (gelfoam).The patient had undergone sub-selective coil embolization followed by proximal embolization with absorbable gelatin and coils and experienced gas bubbles within an infarct after the embolization.However, of note the product is not indicated for arterial embolization.The case will be reassessed should additional information become available.The impact of this report on the benefit/risk profile of the (b)(4) product is evaluated as part of (b)(4) procedures for safety evaluation, including the review and analysis of aggregate data for adverse events.Any safety concern identified as part of this review, as well as any appropriate action in response, will be promptly notified to regulatory authorities, ethics committees and investigators, as appropriate.
 
Event or Problem Description
Gas bubbles within an "splenic" infarct after embolization [infarction] indication of proximal embolization [product use in unapproved indication] case description: this is a literature report from j vasc interv radiol, 2001, vol 12, pgs 209-214, entitled "ct findings after embolization for blunt splenic trauma".Full publication has been requested.This reporter reported 6 reports; this is the 3 of 6 reports.A patient of unspecified age, ethnicity and gender started to receive absorbable gelatin (gelfoam), intravascular, from an unspecified date, at an unspecified dose, for proximal embolization after blunt splenic injury and unspecified microcoils, intravascular, from an unspecified date, at an unspecified dose for sub-selective coil embolization after blunt splenic injury.Medical history and concomitant medications were not reported.The patient had undergone sub-selective coil embolization followed by proximal embolization with absorbable gelatin and coils and experienced gas bubbles within an infarct after the embolization.The action taken with absorbable gelatin and the microcoils and the outcome of the event was unknown.Pfizer is the marketing authorization holder of absorbable gelatin in the reporter's country.This may be a duplicate report if another marketing authorization holder of absorbable gelatin has submitted the same report to the regulatory authorities.Follow-up (21dec2017): this is a literature report from the journal of vascular and interventional radiology, 2001, vol 12(2); pp 209-214 entitled ct findings after embolization for blunt splenic trauma.This is a follow-up report based on the receipt of the publication; the case has been updated to include additional information identified in the publication: gas was present in this patient for 1-7 days, medical history added.Pfizer is the marketing authorization holder of absorbable gelatin in the reporter's country.This may be a duplicate report if another marketing authorization holder of absorbable gelatin has submitted the same report to the regulatory authorities.Follow up (07feb2018) this is a follow up literature-study report based on information received from products quality complaints (product complaint number: (b)(4), for absorbable gelatin (gelfoam).A product complaint number was given to this case (b)(4).Also, an udi number was present: udi: (b)(4).The product compalint was not processed since the lot number was not available.The product complaint will be reopened once the lot number is available.Pfizer is the marketing authorization holder of absorbable gelatin in the reporter's country.This may be a duplicate report if another marketing authorization holder of absorbable gelatin has submitted the same report to the regulatory authorities.
 
Event or Problem Description
Gas bubbles within an "splenic" infarct after embolization [infarction].Indication of proximal embolization [product use in unapproved indication].Case description: this is a literature report from j vasc interv radiol, 2001, vol 12, pgs 209-214, entitled "ct findings after embolization for blunt splenic trauma".Full publication has been requested.This reporter reported 6 reports; this is the 3 of 6 reports.A patient of unspecified age, ethnicity and gender started to receive absorbable gelatin (gelfoam), intravascular, from an unspecified date, at an unspecified dose, for proximal embolization after blunt splenic injury and unspecified microcoils, intravascular, from an unspecified date, at an unspecified dose for sub-selective coil embolization after blunt splenic injury.Medical history and concomitant medications were not reported.The patient had undergone sub-selective coil embolization followed by proximal embolization with absorbable gelatin and coils and experienced gas bubbles within an infarct after the embolization.The action taken with absorbable gelatin and the microcoils and the outcome of the event was unknown.Pfizer is the marketing authorization holder of absorbable gelatin in the reporter's country.This may be a duplicate report if another marketing authorization holder of absorbable gelatin has submitted the same report to the regulatory authorities.Follow-up (21dec2017): this is a literature report from the journal of vascular and interventional radiology, 2001, vol 12(2); pp 209-214 entitled ct findings after embolization for blunt splenic trauma.This is a follow-up report based on the receipt of the publication; the case has been updated to include additional information identified in the publication: gas was present in this patient for 1-7 days, medical history added.Pfizer is the marketing authorization holder of absorbable gelatin in the reporter's country.This may be a duplicate report if another marketing authorization holder of absorbable gelatin has submitted the same report to the regulatory authorities.Comment: based on the available information, infarct in spleen, accompanied by gas bubbles, is assessed as possibly related to the suspect product, absorbable gelatin (gelfoam).The patient had undergone subselective coil embolization followed by proximal embolization with absorbable gelatin and coils and experienced gas bubbles within an infarct after the embolization.Of note, the product is not indicated for arterial embolization.The follow-up information received did not alter the previous company clinical evaluation.The impact of this report on the benefit/risk profile of the pfizer product is evaluated as part of pfizer procedures for safety evaluation, including the review and analysis of aggregate data for adverse events.Any safety concern identified as part of this review, as well as any appropriate action in response, will be promptly notified to regulatory authorities, ethics committees and investigators, as appropriate.
 
Event or Problem Description
Event verbatim [preferred term] gas bubbles within an "splenic" infarct after embolization [infarction], indication of proximal embolization [product use in unapproved indication], case narrative: this is a literature report from j vasc interv radiol, 2001, vol 12, pgs 209-214, entitled "ct findings after embolization for blunt splenic trauma".Full publication has been requested.This reporter reported 6 reports; this is the 3 of 6 reports.A patient of unspecified age, ethnicity and gender started to receive absorbable gelatin (gelfoam), intravascular, from an unspecified date, at an unspecified dose, for proximal embolization after blunt splenic injury and unspecified microcoils, intravascular, from an unspecified date, at an unspecified dose for sub-selective coil embolization after blunt splenic injury.Medical history and concomitant medications were not reported.The patient had undergone sub-selective coil embolization followed by proximal embolization with absorbable gelatin and coils and experienced gas bubbles within an infarct after the embolization.The action taken with absorbable gelatin and the microcoils and the outcome of the event was unknown.Pfizer is the marketing authorization holder of absorbable gelatin in the reporter's country.This may be a duplicate report if another marketing authorization holder of absorbable gelatin has submitted the same report to the regulatory authorities.Follow-up (21dec2017): this is a literature report from the journal of vascular and interventional radiology, 2001, vol 12(2); pp 209-214 entitled ct findings after embolization for blunt splenic trauma.This is a follow-up report based on the receipt of the publication; the case has been updated to include additional information identified in the publication: gas was present in this patient for 1-7 days, medical history added.Pfizer is the marketing authorization holder of absorbable gelatin in the reporter's country.This may be a duplicate report if another marketing authorization holder of absorbable gelatin has submitted the same report to the regulatory authorities.Follow up (07feb2018): this is a follow up literature-study report based on information received from products quality complaints (product complaint number: (b)(4), for absorbable gelatin (gelfoam).A product complaint number was given to this case (b)(4).Also, an udi number was present: udi: (b)(4).The product compalint was not processed since the lot number was not available.The product complaint will be reopened once the lot number is available.Pfizer is the marketing authorization holder of absorbable gelatin in the reporter's country.This may be a duplicate report if another marketing authorization holder of absorbable gelatin has submitted the same report to the regulatory authorities, comment: based on the available information, infarct in spleen, accompanied by gas bubbles, is assessed as possibly related to the suspect product, absorbable gelatin (gelfoam).The patient had undergone sub-selective coil embolization followed by proximal embolization with absorbable gelatin and coils and experienced gas bubbles within an infarct after the embolization.Of note, the product is not indicated for arterial embolization.The follow-up information received did not alter the previous company clinical evaluation.The impact of this report on the benefit/risk profile of the pfizer product is evaluated as part of pfizer procedures for safety evaluation, including the review and analysis of aggregate data for adverse events.Any safety concern identified as part of this review, as well as any appropriate action in response, will be promptly notified to regulatory authorities, ethics committees and investigators, as appropriate.
 
Event or Problem Description
Event verbatim [preferred term] gas bubbles within an "splenic" infarct after embolization [infarction] , indication of proximal embolization [product use in unapproved indication] ,.Case narrative: this is a literature report from j vasc interv radiol, 2001, vol 12, pgs 209-214, entitled "ct findings after embolization for blunt splenic trauma".Full publication has been requested.This reporter reported 6 reports; this is the 3 of 6 reports.A patient of unspecified age, ethnicity and gender started to receive absorbable gelatin (gelfoam), intravascular, from an unspecified date, at an unspecified dose, for proximal embolization after blunt splenic injury and unspecified microcoils, intravascular, from an unspecified date, at an unspecified dose for sub-selective coil embolization after blunt splenic injury.Medical history and concomitant medications were not reported.The patient had undergone sub-selective coil embolization followed by proximal embolization with absorbable gelatin and coils and experienced gas bubbles within an infarct after the embolization.The action taken with absorbable gelatin and the microcoils and the outcome of the event was unknown.Pfizer is the marketing authorization holder of absorbable gelatin in the reporter's country.This may be a duplicate report if another marketing authorization holder of absorbable gelatin has submitted the same report to the regulatory authorities.Follow-up (21dec2017): this is a literature report from the journal of vascular and interventional radiology, 2001, vol 12(2); pp 209-214 entitled ct findings after embolization for blunt splenic trauma.This is a follow-up report based on the receipt of the publication; the case has been updated to include additional information identified in the publication: gas was present in this patient for 1-7 days, medical history added.Pfizer is the marketing authorization holder of absorbable gelatin in the reporter's country.This may be a duplicate report if another marketing authorization holder of absorbable gelatin has submitted the same report to the regulatory authorities.Follow up (07feb2018): this is a follow up literature-study report based on information received from products quality complaints (product complaint number: (b)(4), for absorbable gelatin (gelfoam).A product complaint number was given to this case (b)(4).Also, an udi number was present: udi: (b)(4).The product complaint was not processed since the lot number was not available.The product complaint will be reopened once the lot number is available.Pfizer is the marketing authorization holder of absorbable gelatin in the reporter's country.This may be a duplicate report if another marketing authorization holder of absorbable gelatin has submitted the same report to the regulatory authorities follow-up (28apr2018): this is a follow up spontaneous report based on information received from products quality complaints (product complaint number: (b)(4), for absorbable gelatin (gelfoam).Conclusion: the review of all records and reports within scope of this investigation demonstrated the acceptability of the product over the timeframe within scope.As the reported defect is a product malfunction the complaint has been escalated to pfizer safety for evaluation of regulatory reportability.Further action is not required, comment: based on the available information, infarct in spleen, accompanied by gas bubbles, is assessed as possibly related to the suspect product, absorbable gelatin (gelfoam).The patient had undergone sub-selective coil embolization followed by proximal embolization with absorbable gelatin and coils and experienced gas bubbles within an infarct after the embolization.Of note, the product is not indicated for arterial embolization.The follow-up information received did not alter the previous company clinical evaluation.The impact of this report on the benefit/risk profile of the pfizer product is evaluated as part of pfizer procedures for safety evaluation, including the review and analysis of aggregate data for adverse events.Any safety concern identified as part of this review, as well as any appropriate action in response, will be promptly notified to regulatory authorities, ethics committees and investigators, as appropriate.
 
Event or Problem Description
Event verbatim [preferred term] indication of proximal embolization [product use in unapproved indication] , gas bubbles within an "splenic" infarct after embolization [splenic infarction] ,.Case narrative:this is a literature report from j vasc interv radiol, 2001, vol 12, pgs 209-214, entitled "ct findings after embolization for blunt splenic trauma".Full publication has been requested.This reporter reported 6 reports; this is the 3 of 6 reports.A patient of unspecified age, ethnicity and gender started to receive absorbable gelatin (gelfoam), intravascular, from an unspecified date, at an unspecified dose, for proximal embolization after blunt splenic injury and unspecified microcoils, intravascular, from an unspecified date, at an unspecified dose for sub-selective coil embolization after blunt splenic injury.Medical history and concomitant medications were not reported.The patient had undergone sub-selective coil embolization followed by proximal embolization with absorbable gelatin and coils and experienced gas bubbles within an infarct after the embolization.The action taken with absorbable gelatin and the microcoils and the outcome of the event was unknown.Pfizer is the marketing authorization holder of absorbable gelatin in the reporter's country.This may be a duplicate report if another marketing authorization holder of absorbable gelatin has submitted the same report to the regulatory authorities.Follow-up (21dec2017): this is a literature report from the journal of vascular and interventional radiology, 2001, vol 12(2); pp 209-214 entitled ct findings after embolization for blunt splenic trauma.This is a follow-up report based on the receipt of the publication; the case has been updated to include additional information identified in the publication: gas was present in this patient for 1-7 days, medical history added.Pfizer is the marketing authorization holder of absorbable gelatin in the reporter's country.This may be a duplicate report if another marketing authorization holder of absorbable gelatin has submitted the same report to the regulatory authorities.Follow up (07feb2018): this is a follow up literature-study report based on information received from products quality complaints (product complaint number: (b)(4), for absorbable gelatin (gelfoam).A product complaint number was given to this case (b)(4).Also, an udi number was present: udi: (b)(4).The product complaint was not processed since the lot number was not available.The product complaint will be reopened once the lot number is available.Pfizer is the marketing authorization holder of absorbable gelatin in the reporter's country.This may be a duplicate report if another marketing authorization holder of absorbable gelatin has submitted the same report to the regulatory authorities follow-up (28apr2018): this is a follow up spontaneous report based on information received from products quality complaints (product complaint number: (b)(4), for absorbable gelatin (gelfoam).Conclusion: the review of all records and reports within scope of this investigation demonstrated the acceptability of the product over the timeframe within scope.As the reported defect is a product malfunction the complaint has been escalated to pfizer safety for evaluation of regulatory reportability.Further action is not required.Amendment: this follow-up report is being submitted to amend previously reported information: recoded "infarction" to "splenic infarction".Case comment: based on the available information, infarct in spleen, accompanied by gas bubbles, is assessed as possibly related to the suspect product, absorbable gelatin (gelfoam).The patient had undergone sub-selective coil embolization followed by proximal embolization with absorbable gelatin and coils and experienced gas bubbles within an infarct after the embolization.Of note, the product is not indicated for arterial embolization.The follow-up information received did not alter the previous company clinical evaluation.The impact of this report on the benefit/risk profile of the pfizer product is evaluated as part of pfizer procedures for safety evaluation, including the review and analysis of aggregate data for adverse events.Any safety concern identified as part of this review, as well as any appropriate action in response, will be promptly notified to regulatory authorities, ethics committees and investigators, as appropriate., comment: based on the available information, infarct in spleen, accompanied by gas bubbles, is assessed as possibly related to the suspect product, absorbable gelatin (gelfoam).The patient had undergone sub-selective coil embolization followed by proximal embolization with absorbable gelatin and coils and experienced gas bubbles within an infarct after the embolization.Of note, the product is not indicated for arterial embolization.The follow-up information received did not alter the previous company clinical evaluation.The impact of this report on the benefit/risk profile of the pfizer product is evaluated as part of pfizer procedures for safety evaluation, including the review and analysis of aggregate data for adverse events.Any safety concern identified as part of this review, as well as any appropriate action in response, will be promptly notified to regulatory authorities, ethics committees and investigators, as appropriate.
 
Event or Problem Description
Event verbatim [preferred term] indication of proximal embolization [product use in unapproved indication], gas bubbles within an "splenic" infarct after embolization [splenic infarction], case narrative: this is a literature report from j vasc interv radiol, 2001, vol 12, pgs 209-214, entitled "ct findings after embolization for blunt splenic trauma".Full publication has been requested.This reporter reported 6 reports; this is the 3 of 6 reports.A patient of unspecified age, ethnicity and gender started to receive absorbable gelatin (gelfoam), intravascular, from an unspecified date, at an unspecified dose, for proximal embolization after blunt splenic injury and unspecified microcoils, intravascular, from an unspecified date, at an unspecified dose for sub-selective coil embolization after blunt splenic injury.Medical history and concomitant medications were not reported.The patient had undergone sub-selective coil embolization followed by proximal embolization with absorbable gelatin and coils and experienced gas bubbles within an infarct after the embolization.The action taken with absorbable gelatin and the microcoils and the outcome of the event was unknown.Pfizer is the marketing authorization holder of absorbable gelatin in the reporter's country.This may be a duplicate report if another marketing authorization holder of absorbable gelatin has submitted the same report to the regulatory authorities.Follow-up (21dec2017): this is a literature report from the journal of vascular and interventional radiology, 2001, vol 12(2); pp 209-214 entitled ct findings after embolization for blunt splenic trauma.This is a follow-up report based on the receipt of the publication; the case has been updated to include additional information identified in the publication: gas was present in this patient for 1-7 days, medical history added.Pfizer is the marketing authorization holder of absorbable gelatin in the reporter's country.This may be a duplicate report if another marketing authorization holder of absorbable gelatin has submitted the same report to the regulatory authorities.Follow up (07feb2018): this is a follow up literature-study report based on information received from products quality complaints (product complaint number: (b)(4), for absorbable gelatin (gelfoam).A product complaint number was given to this case (b)(4).Also, an udi number was present: udi: (b)(4).The product complaint was not processed since the lot number was not available.The product complaint will be reopened once the lot number is available.Pfizer is the marketing authorization holder of absorbable gelatin in the reporter's country.This may be a duplicate report if another marketing authorization holder of absorbable gelatin has submitted the same report to the regulatory authorities follow-up (28apr2018): this is a follow up spontaneous report based on information received from products quality complaints (product complaint number: (b)(4), for absorbable gelatin (gelfoam).Conclusion: the review of all records and reports within scope of this investigation demonstrated the acceptability of the product over the timeframe within scope.As the reported defect is a product malfunction the complaint has been escalated to pfizer safety for evaluation of regulatory reportability.Further action is not required.Amendment: this follow-up report is being submitted to amend previously reported information: recoded "infarction" to "splenic infarction".Case comment: based on the available information, infarct in spleen, accompanied by gas bubbles, is assessed as possibly related to the suspect product, absorbable gelatin (gelfoam).The patient had undergone sub-selective coil embolization followed by proximal embolization with absorbable gelatin and coils and experienced gas bubbles within an infarct after the embolization.Of note, the product is not indicated for arterial embolization.The follow-up information received did not alter the previous company clinical evaluation.The impact of this report on the benefit/risk profile of the pfizer product is evaluated as part of pfizer procedures for safety evaluation, including the review and analysis of aggregate data for adverse events.Any safety concern identified as part of this review, as well as any appropriate action in response, will be promptly notified to regulatory authorities, ethics committees and investigators, as appropriate.Amendment: this follow-up report is being submitted to amend previously reported information: causality updated., comment: based on the available information, infarct in spleen, accompanied by gas bubbles, is assessed as possibly related to the suspect product, absorbable gelatin (gelfoam).The patient had undergone sub-selective coil embolization followed by proximal embolization with absorbable gelatin and coils and experienced gas bubbles within an infarct after the embolization.Of note, the product is not indicated for arterial embolization.The follow-up information received did not alter the previous company clinical evaluation.The impact of this report on the benefit/risk profile of the pfizer product is evaluated as part of pfizer procedures for safety evaluation, including the review and analysis of aggregate data for adverse events.Any safety concern identified as part of this review, as well as any appropriate action in response, will be promptly notified to regulatory authorities, ethics committees and investigators, as appropriate.
 
Event or Problem Description
Event verbatim [preferred term] indication of proximal embolization [product use in unapproved indication] , indication of proximal embolization [off label use] , gas bubbles within an "splenic" infarct after embolization [splenic infarction] ,.Case narrative:this is a literature report from j vasc interv radiol, 2001, vol 12; pp.209-214, entitled "ct findings after embolization for blunt splenic trauma".Full publication has been requested.This reporter reported 6 reports.This is the 3 of 6 reports.A patient of unspecified age, ethnicity and gender started to receive absorbable gelatin (gelfoam), intravascular, from an unspecified date, at an unspecified dose, for proximal embolization after blunt splenic injury and unspecified microcoils, intravascular, from an unspecified date, at an unspecified dose for sub-selective coil embolization after blunt splenic injury.Medical history and concomitant medications were not reported.The patient had undergone sub-selective coil embolization followed by proximal embolization with absorbable gelatin and coils and experienced gas bubbles within an infarct after the embolization.The action taken with absorbable gelatin and the microcoils and the outcome of the event was unknown.Pfizer is the marketing authorization holder of absorbable gelatin in the reporter's country.This may be a duplicate report if another marketing authorization holder of absorbable gelatin has submitted the same report to the regulatory authorities.Follow-up (21dec2017): this is a literature report from the journal of vascular and interventional radiology, 2001, vol 12(2); pp 209-214 entitled ct findings after embolization for blunt splenic trauma.This is a follow-up report based on the receipt of the publication; the case has been updated to include additional information identified in the publication: gas was present in this patient for 1-7 days, medical history added.Follow-up (07feb2018): this is a follow up literature-study report based on information received from products quality complaints (product complaint number: (b)(4), for absorbable gelatin (gelfoam).A product complaint number was given to this case (b)(4).Also, an udi number was present: udi: (b)(4).The product complaint was not processed since the lot number was not available.The product complaint will be reopened once the lot number is available.Follow-up (28apr2018): this is a follow up spontaneous report based on information received from products quality complaints (product complaint number: (b)(4), for absorbable gelatin (gelfoam).Conclusion: the review of all records and reports within scope of this investigation demonstrated the acceptability of the product over the timeframe within scope.As the reported defect is a product malfunction the complaint has been escalated to pfizer safety for evaluation of regulatory reportability.Further action is not required.Amendment: this follow-up report is being submitted to amend previously reported information: recoded "infarction" to "splenic infarction".Amendment: this follow-up report is being submitted to amend previously reported information: causality updated.Follow-up (11jun2019): this is a follow up report based on information received from quality operations, product complaints.Pre complaint number: (b)(4).Complaint number: (b)(4).Priority: normal.Product desc: gelfoam sterile sponge size 50 x 4.Product country: us.Sap/ unique identifier: (b)(4).Lot number: unknown.Lot number unknown reason: not provided in correspondence / email communication.Udi: (b)(4).Sample status: not available.Scope: all gelfoam sponge batches produced within the 36 months prior to the receipt of the reported complaint were queried within pcom, and all complaints found were examined against the reported complaint narrative and complaint classification.Three previously completed complaints with known batch numbers were determined to be in scope: (b)(4).Returned product examination: (site name redacted) did not receive a return sample, or photographs, for evaluation.Reference sample examination: complete - acceptable.Manufacturing and packaging records: complete - acceptable.Qo batch history report: complete - acceptable.As the batch number for the reported complaint is unknown, a review of the batch history for the complaint could not be performed.Medical device trend analysis: complete - acceptable root cause: pfizer (site name redacted) could not conclusively determine a root cause for the reported defect to be related to the (site name redacted) production process.Gelfoam sterile sponge has hemostatic properties.While its mode of action is not fully understood, its effect appears to be more physical than the result of altering the blood clotting mechanism.Therefore, analysis of the water absorption properties of each finished gelfoam batch indicates that the device functions properly.Corrective action: all reviewed records, investigation reports, and in-process controls were acceptable, and have met the established requirements.The retained reference samples examined as a part of previous investigations were found to be acceptable with no quality defects observed.As a result of a stability oos analytical result for the gelfoam compressed sponge form, a pma supplement was submitted to the fda and the stability limits were changed from nlt 35x its weight in water to ''report results''.This was deemed acceptable for continued distribution.Therefore, no corrective actions were identified as a direct result of this complaint investigation.Quality of lot: acceptable.The details of the reported complaint have been forwarded to pfizer safety for evaluation of regulatory reportability due to the worst case severity level of s5 for the reported defect as determined from a review of the device risk file for the product.Based upon the results of this investigation, (site name redacted) concludes that the quality of the product on the market remains acceptable.Conclusion: the review of all records and reports within scope of this investigation demonstrated the acceptability of the product over the timeframe within scope.As the reported defect is a product malfunction, the complaint has been escalated to pfizer safety for evaluation of regulatory reportability.Further action by pfizer (site name redacted) is not required.Follow-up (12jun2019): this is a follow up report received from product complaint group.A complaint has been received by pfizer (site name redacted) with no indication of a malfunction.Worst case severity is unknown, and therefore requires escalation to pfizer us.Safety.Impact to the device: possible adverse event.Pcom number: (b)(4); hazardous situation: unknown; hazard number: unknown; p2 value: unknown; previous mdr: none.The complaint is to be evaluated for mdr.Correction to notification below: mdr issued previously: (b)(4).Company clinical evaluation comment: based on the available information, infarct in spleen, accompanied by gas bubbles, is assessed as possibly related to the suspect product, absorbable gelatin (gelfoam).The patient had undergone sub-selective coil embolization followed by proximal embolization with absorbable gelatin and coils and experienced gas bubbles within an infarct after the embolization.Of note, the product is not indicated for arterial embolization.The follow-up information received did not alter the previous company clinical evaluation.The impact of this report on the benefit/risk profile of the pfizer product is evaluated as part of pfizer procedures for safety evaluation, including the review and analysis of aggregate data for adverse events.Any safety concern identified as part of this review, as well as any appropriate action in response, will be promptly notified to regulatory authorities, ethics committees and investigators, as appropriate., comment: based on the available information, infarct in spleen, accompanied by gas bubbles, is assessed as possibly related to the suspect product, absorbable gelatin (gelfoam).The patient had undergone sub-selective coil embolization followed by proximal embolization with absorbable gelatin and coils and experienced gas bubbles within an infarct after the embolization.Of note, the product is not indicated for arterial embolization.The follow-up information received did not alter the previous company clinical evaluation.The impact of this report on the benefit/risk profile of the pfizer product is evaluated as part of pfizer procedures for safety evaluation, including the review and analysis of aggregate data for adverse events.Any safety concern identified as part of this review, as well as any appropriate action in response, will be promptly notified to regulatory authorities, ethics committees and investigators, as appropriate.
 
Additional Manufacturer Narrative
08feb2020: conclusion: the review of all records and reports within scope of this investigation demonstrated the acceptability of the product over the timeframe within scope.No product quality issues were observed.The complaint has been escalated to safety for evaluation of regulatory reportability.The details of the reported complaint have been sent to the mdcp team for review.Further action by pfizer manufacturing site is not required.Root cause: pfizer (site name redacted) could not conclusively determine a root cause for the reported defect to be related to the (site name redacted) production process.Gelfoam sterile sponge has hemostatic properties.While its mode of action is not fully understood, its effect appears to be more physical than the result of altering the blood clotting mechanism.Therefore, analysis of the water absorption properties of each finished gelfoam batch indicates that the device functions properly.Corrective action: all reviewed records, investigation reports, and in-process controls were acceptable, and have met the established requirements.The retained reference samples examined as a part of previous investigations were found to be acceptable with no quality defects observed.As a result of a stability oos analytical result for the gelfoam compressed sponge form, a pma supplement was submitted to the fda and the stability limits were changed from nlt 35x its weight in water to ''report results''.This was deemed acceptable for continued distribution.Therefore, no corrective actions were identified as a direct result of this complaint investigation.Conclusion: the review of all records and reports within scope of this investigation demonstrated the acceptability of the product over the timefrarne within scope.
 
Event or Problem Description
Event verbatim [preferred term] indication of proximal embolization [product use in unapproved indication] , indication of proximal embolization [off label use], gas bubbles within an "splenic" infarct after embolization [splenic infarction].Case narrative: this is a literature report from j vasc interv radiol, 2001, vol.12; pp.209-214, entitled "ct findings after embolization for blunt splenic trauma".The full publication has been requested.This author reported 6 reports.This is the 3rd of 6 reports.A patient of unspecified age, ethnicity and gender started to receive absorbable gelatin (gelfoam), intravascular, from an unspecified date, at an unspecified dose, for proximal embolization after blunt splenic injury and unspecified microcoils, intravascular, from an unspecified date, at an unspecified dose for sub-selective coil embolization after blunt splenic injury.Medical history and concomitant medications were not reported.The patient had undergone sub-selective coil embolization followed by proximal embolization with absorbable gelatin and coils and experienced gas bubbles within an infarct after the embolization.The action taken with absorbable gelatin and the microcoils and the outcome of the event was unknown.Pfizer is the marketing authorization holder of absorbable gelatin in the reporter's country.This may be a duplicate report if another marketing authorization holder of absorbable gelatin has submitted the same report to the regulatory authorities.Follow-up (21dec2017): this is a literature report from the journal of vascular and interventional radiology, 2001, vol 12(2); pp 209-214 entitled ct findings after embolization for blunt splenic trauma.This is a follow-up report based on the receipt of the publication; the case has been updated to include additional information identified in the publication: gas was present in this patient for 1-7 days, medical history of blunt splenic injury added.Follow-up (07feb2018): this is a follow up literature report based on information received from products quality complaints (product complaint number: (b)(4), for absorbable gelatin (gelfoam).A product complaint number was given to this case (b)(4).Also, an udi number was present: udi: (b)(4).The product complaint was not processed since the lot number was not available.The product complaint will be reopened once the lot number is available.Follow-up (28apr2018): this is a follow up report based on information received from products quality complaints (product complaint number: (b)(4), for absorbable gelatin (gelfoam).Conclusion: the review of all records and reports within scope of this investigation demonstrated the acceptability of the product over the timeframe within scope.As the reported defect is a product malfunction the complaint has been escalated to pfizer safety for evaluation of regulatory reportability.Further action is not required.Amendment: this follow-up report is being submitted to amend previously reported information: recoded "infarction" to "splenic infarction".Amendment: this follow-up report is being submitted to amend previously reported information: causality updated.Follow-up (11jun2019): this is a follow up report based on information received from quality operations, product complaints.Product desc: gelfoam sterile sponge size 50 x 4.Product country: us.Sap/ unique identifier: (b)(4).Udi: (b)(4).Sample status: not available.Scope: all gelfoam sponge batches produced within the 36 months prior to the receipt of the reported complaint were queried within pcom, and all complaints found were examined against the reported complaint narrative and complaint classification.Three previously completed complaints with known batch numbers were determined to be in scope: (b)(4).Returned product examination: (site name redacted) did not receive a return sample, or photographs, for evaluation.Root cause: pfizer (site name redacted) could not conclusively determine a root cause for the reported defect to be related to the (site name redacted) production process.Gelfoam sterile sponge has hemostatic properties.While its mode of action is not fully understood, its effect appears to be more physical than the result of altering the blood clotting mechanism.Therefore, analysis of the water absorption properties of each finished gelfoam batch indicates that the device functions properly.Corrective action: all reviewed records, investigation reports, and in-process controls were acceptable, and have met the established requirements.The retained reference samples examined as a part of previous investigations were found to be acceptable with no quality defects observed.As a result of a stability oos analytical result for the gelfoam compressed sponge form, a pma supplement was submitted to the fda and the stability limits were changed from nlt 35x its weight in water to ''report results''.This was deemed acceptable for continued distribution.Therefore, no corrective actions were identified as a direct result of this complaint investigation.Quality of lot: acceptable.The details of the reported complaint have been forwarded to pfizer safety for evaluation of regulatory reportability due to the worst-case severity level of s5 for the reported defect as determined from a review of the device risk file for the product.Based upon the results of this investigation, (site name redacted) concludes that the quality of the product on the market remains acceptable.Conclusion: the review of all records and reports within scope of this investigation demonstrated the acceptability of the product over the timeframe within scope.As the reported defect is a product malfunction, the complaint has been escalated to pfizer safety for evaluation of regulatory reportability.Further action by pfizer (site name redacted) is not required.Follow-up (12jun2019): this is a follow up report received from product complaint group.A complaint has been received by pfizer (site name redacted) with no indication of a malfunction.Worst case severity is unknown, and therefore requires escalation to pfizer us.Safety.Impact to the device: possible adverse event.Pcom number: (b)(4).; hazardous situation: uknown; hazard number: unknown; p2 value: unknown; previous mdr: none.The complaint is to be evaluated for mdr.Correction to notification below: mdr issued previously: (b)(4).Follow-up (08feb2020): this is a follow-up report based on information received from products quality complaints group.Conclusion: the review of all records and reports within scope of this investigation demonstrated the acceptability of the product over the timeframe within scope.No product quality issues were observed.The complaint has been escalated to safety for evaluation of regulatory reportability.The details of the reported complaint have been sent to the mdcp team for review.Further action by pfizer manufacturing site is not required.Company clinical evaluation comment: based on the available information, infarct in spleen, accompanied by gas bubbles, is assessed as possibly related to the suspect product, absorbable gelatin (gelfoam).The patient had undergone sub-selective coil embolization followed by proximal embolization with absorbable gelatin and coils and experienced gas bubbles within an infarct after the embolization.Of note, the product is not indicated for arterial embolization.Company quality investigation concluded no corrective actions were identified as a direct result of this complaint investigation., comment: based on the available information, infarct in spleen, accompanied by gas bubbles, is assessed as possibly related to the suspect product, absorbable gelatin (gelfoam).The patient had undergone sub-selective coil embolization followed by proximal embolization with absorbable gelatin and coils and experienced gas bubbles within an infarct after the embolization.Of note, the product is not indicated for arterial embolization.Company quality investigation concluded no corrective actions were identified as a direct result of this complaint investigation.

Brand Name
GELFOAM
Common Device Name
SPONGE, STERILE; CLASS III
Manufacturer (Section D)
PFIZER, INC. (DEVICE)
7000 portage road
kalamazoo MI 49001
Manufacturer (Section G)
PFIZER, INC. (DEVICE)
7000 portage road
kalamazoo MI 49001
Manufacturer Contact
stella pietrafesa
235 e42nd street
new york, NY 10017
MDR Report Key6055003
Report Number1810189-2016-00011
Device Sequence Number13912690
Product Code LMF
UDI-Device Identifier10300090323018
UDI-Public10300090323018
Combination Product (Y/N)N
Initial Reporter StateMD
Initial Reporter CountryUS
PMA/510(K) Number
18-286
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Study,Literature,Consumer,Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/07/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer Not provided
Supplement Date Received by Manufacturer12/21/2017
Initial Report FDA Received Date10/25/2016
Supplement Report FDA Received Date02/04/2025
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Other;
Patient SexUnknown